Virginia, 2019

Flash Flooding in Virginia, August 7, 2019

August 7, 2019 · NWS AKQ · 6 events in 2 counties and zones

Scattered thunderstorms in advance of a cold front produced heavy rain which caused flash flooding across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms in advance of a cold front produced heavy rain which caused flash flooding across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 7, 3:08 PM EST, 59 minutes earlier.

Area forecast discussion, Aug 7, 3:08 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
408 PM EDT Wed Aug 7 2019

.SYNOPSIS...
A trough of low pressure will cross the area tonight. A
weakening cold front will move into the area on Friday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 405 PM EDT Wednesday...

Update...
SVR watch has been cancelled for areas W of I 95 as stms moving
to the E. Another tier of counties to the E (including the I 95
corridor) will likely be removed by 21Z/07.

Previous discussion...
SCT tstms will continue through early this evening w/ SVR watch
until 00Z/08 (though the best instability will be shifting E w/
time). Primary threats damaging wind gusts/locally heavy
rain/frequent lightning. Convection wanes late this
evening/overnight as trough aloft exits. OTW...VRB clouds-
partly cloudy. Patchy FG possible late. Lows in the m-u60s W to
the l-m70s at the coast.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
As of 235 PM EDT Wednesday...

Just like Tue...another lull in convection is generally
expected Thu in subsidence behind the departing S/W trough.
Partly to mostly sunny and more comfortable Thu w/ highs around
90F...except mid to upper 80s at the beaches. Day should remain
dry...though will not rule out ISOLD convection w/ seabreeze
over far SE VA and/or NE NC.

The next in the series of disturbances aloft to approach from
the W-NW Fri...w/ a sfc cold front reaching the FA late in the
day (potentially accompanied by ISOLD/SCT tstms). OTW...partly
sunny w/ highs in the u80s-l90s. Will have PoPs to 20-25% in the
afternoon/evening.

Sfc hi pres builds overhead...bringing a dry and pleasant
summer day across the area Sat. Highs in the m-u80s with lower
dew points making for a more comfortable day across the local
area.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 155 PM EDT Wednesday...

The extended forecast period will generally have a broad trough
over ern Canada and over the ern CONUS seaboard w/ a strong
ridge slowly shifting E across the srn Rockies to the srn
Plains. out W remaining INVOF the srn Rockies. A persistent/broad
NW flow aloft will remain in place over the mid-Atlantic region
potentially leading to low confidence w/ timing of systems
across the local area through mid next week. Blended guidance
shows a return of SSE flow by late Sun into Mon which may
result in more clouds and a slight increase in PoPs. A cold
front is forecast to approach by late Tue into Wed.

Lows Sat night in the l-m60s inland...u60s-around 70F at the
coast. Highs Sun in the m80s at the coast to the u80s-around 90F
inland. Lows Sun night in the m-u60s...except around 70F at the
coast. Highs Mon from the m80s at the coast to the u80s-l90s
elsewhere. Lows Mon night in the u60s-l70s...except m70s in the
urban areas of Hampton Roads. Highs Tue and Wed mainly in the
u80s-l90s.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 135 PM EDT Wednesday...

Generally VFR conditions expected through the 18Z TAF forecast
period. However...SCT-numerous tstms will continue to develop
through early this evening. Short-lived IFR-MVFR (mainly for
VSBY) in tstms with gusts to or greater than 40 mph possible.
OTW...SCT-BKN CU. Expect threat to wane between after 00Z/08.
Patchy fog possible late tonight...mainly WNW of RIC. Mainly
VFR/dry behind the front on Thu with another round of diurnal
convection expected Fri (afternoon/evening). VFR conditions
persist through much of the upcoming weekend as sfc high
pressure builds over the region.

&&

.MARINE...
As of 345 PM EDT Wednesday...

Late this aftn, southerly winds of mainly 10-20 kt were
occurring across the marine area, in advance of a trough of low
pressure/weak cold front. Waves were 1-3 ft, and seas were 3-4
ft. Sctd tstms will move across the waters late this aftn into
this evening, possibly producing wind gusts of 34 kt or higher
and locally higher waves/seas.

The weak front will wash out over the local area late tonight
into early Thu, allowing winds to become generally westerly
5-10 kt, with waves decreasing to 1-2 ft while seas remain in
the 2-3 ft range S to 3-4 ft N. Another stronger cold front will
drop across the area Fri evening/Fri night, with winds shifting
to the north around 10 kt. North winds becoming NE during Sat,
then E or SE on Sun, as high pressure builds north of the region
then offshore.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...ALB
SHORT TERM...ALB/MAM
LONG TERM...ALB
AVIATION...ALB
MARINE...TMG
Hazardous weather outlook, Aug 7, 1:50 PM EST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
250 PM EDT Wed Aug 7 2019

MDZ021>024-NCZ012>014-030-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-081900-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Bertie-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
250 PM EDT Wed Aug 7 2019

...SEVERE THUNDERSTORM WATCH 560 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a slight risk of severe thunderstorms after 2 pm this
afternoon into this evening. Primary threats will be damaging
winds...locally heavy rain...and frequent lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-081900-
Maryland Beaches-Accomack-Northampton-
250 PM EDT Wed Aug 7 2019

...SEVERE THUNDERSTORM WATCH 560 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.
   Severe Thunderstorm Watch.

Scattered thunderstorms are expected across the outlook area after
4 pm this afternoon into this evening. Some of the storms may
produce strong gusty winds...frequent lightning...and locally heavy
downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ015>017-031-032-102-VAZ098-081900-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Eastern Currituck-Virginia Beach-
250 PM EDT Wed Aug 7 2019

...SEVERE THUNDERSTORM WATCH 560 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered thunderstorms are expected across the outlook area after 4
pm this afternoon into this evening. Some of the storms may produce
strong gusty winds...frequent lightning...and locally heavy
downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 7, 3:33 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
433 PM EDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND GST     WARDS CORNER            36.92N 76.27W
08/07/2019  M51 MPH          CITY OF NORFOLK    VA   AWOS

            AWOS STATION KNGU NORFOLK NAS CHAM.

&&

JO
Local storm report, Aug 7, 3:36 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
436 PM EDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     MARINE TSTM WIND 2 SSE RALEIGH TERRACE   36.98N 76.36W
08/07/2019  M43 MPH          ANZ638             VA   MESONET

            MESONET STATION XHMP HAMPTON FLATS.

&&

JO
Local storm report, Aug 7, 3:37 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
437 PM EDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     MARINE TSTM WIND 4 NE BAYSIDE            36.92N 76.08W
08/07/2019  E54 MPH          ANZ634             VA   MESONET

            LYNNHAVEN LIGHT.

&&

JO
Local storm report, Aug 7, 3:44 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
444 PM EDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     MARINE TSTM WIND 4 SSW SILVER BEACH      37.44N 75.99W
08/07/2019  E51 MPH          ANZ631             VA   MESONET

            SILVER BEACH.

&&

JO
Local storm report, Aug 7, 3:47 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
447 PM EDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     MARINE TSTM WIND 5 S NEW POINT COMFORT   37.23N 76.28W
08/07/2019  M49 MPH          ANZ632             VA   MESONET

            YORK SPIT.

&&

JO
Local storm report, Aug 7, 4:06 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
506 PM EDT WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             1 SE OCEAN VIEW         36.94N 76.24W
08/07/2019  E1.00 INCH       CITY OF NORFOLK    VA   PUBLIC

&&

JO

The radar

The Norfolk radar (KAKQ), 69 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Norfolk (C)

When
August 7, 4:07 PM EST to 6:45 PM EST
Where
Norfolk (C) County, 2.74 mi ESE of (Ngu)nas Norfolk to 2.92 mi SE of (Ngu)nas Norfolk
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.910, -76.238

Flash flooding was reported along Chesapeake Boulevard, Johnstons Road, and Auburn Drive.

Flash Flood, Norfolk (C)

When
August 7, 4:18 PM EST to 6:45 PM EST
Where
Norfolk (C) County, 1.11 mi W of Norfolk to 1.16 mi W of Norfolk
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.870, -76.290

Flash flooding was reported at the intersection of 26th and 27th Streets, and Granby Street and Colonial Avenue.

Flash Flood, Norfolk (C)

When
August 7, 4:23 PM EST to 6:45 PM EST
Where
Norfolk (C) County, 1.77 mi SW of Norfolk to 1.83 mi SW of Norfolk
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.850, -76.290

Significant flash flooding was reported outside of WTKR studio. Also, portions of Boush Street were impassible.

Flash Flood, Norfolk (C)

When
August 7, 4:25 PM EST to 6:45 PM EST
Where
Norfolk (C) County, 1.49 mi SSE of (Ngu)nas Norfolk to 1.73 mi S of (Ngu)nas Norfolk
Cause
Heavy Rain
Reported by
Public
Coordinates
36.910, -76.270

Oxford Street and Newport Avenue were impassible due to high water.

Flash Flood, Chesapeake (C)

When
August 7, 4:33 PM EST to 6:45 PM EST
Where
Chesapeake (C) County, 0.89 mi NW of Crestwood to 1.33 mi N of Crestwood
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.780, -76.290

Roadway was impassible due to high water.

Flash Flood, Norfolk (C)

When
August 7, 4:45 PM EST to 6:45 PM EST
Where
Norfolk (C) County, 0.72 mi SE of Ocean View to 1.8 mi SSE of Ocean View
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.942, -76.242

Flash flooding of streets was reported around Ocean View.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850916, 850918, 850911, 850913, 850914, 850915.